Research output

Should patients prescribed long-term low-dose aspirin receive proton pump inhibitors? A systematic review and meta-analysis

Research output: Contribution to journalArticleAcademicpeer-review

Associated researcher

Associated organisations

Abstract

Background: Several clinical guidelines recommend the use of proton pump inhibitors (PPIs) in patients taking low-dose aspirin but report no or limited supporting data. We conducted a systematic review and meta-analysis to examine the effects of co-administration of PPIs in patients taking low-dose aspirin on the risks of adverse gastrointestinal (GI) and cardiovascular (CV) events, and on patient adherence to aspirin. Methods: We searched PUBMED, EMBASE and Cochrane Central Register of Controlled Trials databases for relevant articles published through November 2013. We included randomised controlled trials (RCTs) and observational studies in patients taking low-dose aspirin with and without PPIs. Risk of bias was assessed using the Cochrane Collaboration's tool (for RCTs) and the Newcastle-Ottawa Scale (for observational studies). Pooled risk ratios (RRs) were computed using a random-effects model. Results: We included 13 studies, of which 12 (2 RCTs and 10 observational studies) reported on GI events, and one (cohort study) on both GI bleeding and CV events. No study reported on adherence to aspirin. Co-administration of PPIs in patients receiving low-dose aspirin was associated with risk reductions of 73% (RR 0.27, 95% CI 0.17-0.42) and 50% (RR 0.50, 95% CI 0.32-0.80) in the occurrence of peptic ulcer and GI bleeding respectively. There was evidence of bias in publications reporting on the GI events. Conclusions: The practice of co-prescribing PPIs in patients taking lowdose aspirin is supported by some data, but the evidence is rather weak. It currently remains unclear whether the benefits of co-administration of PPIs in users of low-dose aspirin outweigh their potential harms.

    Research areas

  • HELICOBACTER-PYLORI INFECTION, UPPER GASTROINTESTINAL COMPLICATIONS, NONSTEROIDAL ANTIINFLAMMATORY DRUGS, ATHEROSCLEROTIC VASCULAR-DISEASE, GASTRODUODENAL MUCOSAL INJURY, AMERICAN-HEART-ASSOCIATION, JAPANESE PATIENTS, PEPTIC-ULCER, NSAID USE, CARDIOVASCULAR-DISEASE
View graph of relations

Details

Original languageEnglish
Pages (from-to)1088-1111
Number of pages24
JournalInternational Journal of Clinical Practice
Volume69
Issue number10
DOIs
Publication statusPublished - Oct 2015